Lamotrigine is a phenyltriazine medication that has been approved by the
United States Food and Drug Administration as monotherapy and as an adjunctive agent for the
treatment of seizure disorder. It was later approved by the FDA for the treatment of bipolar disorder.
Lamotrigine is generally well tolerated by patients, but some serious symptoms can occur during
treatment. These severe side effects include rashes and multi-organ failure. Lamotrigine has also
been associated with the development of mental status changes, frequently when used concurrently
with other medications that may impact the metabolism of lamotrigine.
To present the case of a 65-year-old man being treated with lamotrigine and valproic acid
who developed mental status changes after the addition of sertraline to his medication regimen,
and to compare this case to existing cases reported in the literature.
Our case adds to the existing literature by demonstrating that patients may experience
adverse medication effects despite lamotrigine levels that are normally considered to be in the therapeutic
range, highlighting the importance of clinical correlation when obtaining medication levels.
Clinicians should use caution interpreting lamotrigine levels when working up delirium,
as normal levels may not rule out the development of lamotrigine toxicity.
scite is a Brooklyn-based organization that helps researchers better discover and understand research articles through Smart Citations–citations that display the context of the citation and describe whether the article provides supporting or contrasting evidence. scite is used by students and researchers from around the world and is funded in part by the National Science Foundation and the National Institute on Drug Abuse of the National Institutes of Health.